Hepatocyte death results in a sterile inflammatory response that amplifies the initial insult and increases overall tissue injury. One important example of this type of injury is acetaminophen-induced liver injury, in which the initial toxic injury is followed by innate immune activation. Using mice deficient in Tlr9 and the inflammasome components Nalp3 (NACHT, LRR, and pyrin domain–containing protein 3), ASC (apoptosis-associated speck-like protein containing a CARD), and caspase-1, we have identified a nonredundant role for Tlr9 and the Nalp3 inflammasome in acetaminophen-induced liver injury. We have shown that acetaminophen treatment results in hepatocyte death and that free DNA released from apoptotic hepatocytes activates Tlr9. This triggers a signaling cascade that increases transcription of the genes encoding pro–IL-1β and pro–IL-18 in sinusoidal endothelial cells. By activating caspase-1, the enzyme responsible for generating mature IL-1β and IL-18 from pro–IL-1β and pro–IL-18, respectively, the Nalp3 inflammasome plays a crucial role in the second step of proinflammatory cytokine activation following acetaminophen-induced liver injury. Tlr9 antagonists and aspirin reduced mortality from acetaminophen hepatotoxicity. The protective effect of aspirin on acetaminophen-induced liver injury was due to downregulation of proinflammatory cytokines, rather than inhibition of platelet degranulation or COX-1 inhibition. In summary, we have identified a 2-signal requirement (Tlr9 and the Nalp3 inflammasome) for acetaminophen-induced hepatotoxicity and some potential therapeutic approaches.
Avlin B. Imaeda, Azuma Watanabe, Muhammad A. Sohail, Shamail Mahmood, Mehdi Mohamadnejad, Fayyaz S. Sutterwala, Richard A. Flavell, Wajahat Z. Mehal
Aspirin inhibits the Nalp3 pathway and reduces APAP-induced liver injury.